I'll be interested to read the answers you get to your question, Clarabella.
I'm trying to figure things out myself. I would really appreciate any feedback I could get.
On February 6, 2015, I told my psychiatrist I wanted to get off of Lexapro. He recommended a switch to Prozac, because it has worked well for me in the past, and because I found it less difficult to withdraw from than Lexapro, which I tried to discontinue about a year ago, without success. My true desire when I told him I wanted to get off of Lexapro was to be medication free at last. I told him this, but he was skeptical that this would work for me. He has seen me discontinue and suffer from bad depression in the past, and he seems to feel I will need to be on an SSRI for the foreseeable future. So I agreed to the switch to Prozac, but told him, "if I do okay, I'd still like to taper off the Prozac eventually." I was viewing the Prozac as a bridge drug, but he was viewing it as a replacement, albeit a replacement I could hope to get off of somewhat more easily should I insist upon that.
Okay, so he prescribed:
10 mg. Prozac for one week, while still taking 20 mg. Lexapro.
10 mg. Lexapro for one week, increase to 20 mg. Prozac
5 mg. Lexapro for one week, 20 mg. Prozac
Quit Lexapro, stay on 20 mg. Prozac
After spending hours reading here, I decided not to increase the Prozac to 20 mg., but instead to see if I could be stable reducing the Lexapro while taking 10 mg. Prozac. I did that. So I have been off of Lexapro entirely since 2/28. I had some dizziness and a few brain zaps each day after beginning the Lexapro reduction, but basically felt pretty good. I continued to take 10 mg. of Prozac until 3/3, when I shaved a tiny bit off of my 10 mg. tablet. Since then I have continued to do that, taking 9 mg. of Prozac each day, until 3/10, when I reduced that to 5 mg. I thought, based on past experience, that I could probably handle that reduction.
That brings us to yesterday, when I had my first emotional sign of withdrawal. I became unreasonably enraged with my husband. There is a lot of anger built up for me in that relationship, so it was not coming from out of nowhere, but it was definitely out of proportion to the immediate situation, and I felt almost dizzy with anger. It was that hot, visceral, sickening rage I have only felt a few times in my life. And it was over a minor issue. I stayed in control of my behavior and my words, and he doesn't know just how angry I was.
Today I woke up with a massive headache, and felt hung over, although I haven't had a drink in months. Fortunately, I had the day off, and I was able to spend some of it in bed. I feel better now.
Would anyone be willing to advise me about how I should proceed from here? I could hold at the 5 mg. of Prozac and see how I do in the days to come. I could go back up to 9 or 10 mg.. I could taper by smaller amounts, which would require me to use a liquid form. My pharmacy wouldn't do a refill as a liquid unless I get a new prescription written that way. I'm uncomfortable asking my psychiatrist to do that, given his disapproval of my going drug free at all, but I could do it, or make my own.
This afternoon I feel fine. I needed the rest I got today, but I am good now. Just mildly dizzy. Of course, I don't know if the headache and rage were reactions to Lexapro withdrawal from 2 1/2 weeks ago, or Prozac reduction.
Any advice would be appreciated enormously.